Montana, 2010Flood in Montana, May 25 to 26, 2010
May 25 to 26, 2010 · NWS BYZ · 1 event in 1 county or zone
Heavy rains on the 24th and 25th caused widespread low land flooding across rural Custer County, mainly south of Miles City. Heavy rainfall also caused numerous roads and culverts to wash out in Custer County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $130,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rains on the 24th and 25th caused widespread low land flooding across rural Custer County, mainly south of Miles City. Heavy rainfall also caused numerous roads and culverts to wash out in Custer County. A five day total of 4.08 inches at Volborg was reported on the 25th . On the morning of May 25th, a cooperative observer reported that Pumpkin Creek was out of its banks 5 miles north of Volborg with low land flooding. In addition, runoff from recent heavy rains also caused water levels to rise on the Tongue River below the Twelve Mile Dam.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at May 25, 9:00 AM MST, 0 minutes earlier.
Area forecast discussion, May 25, 9:00 AM MST, 0 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
1000 AM MDT TUE MAY 25 2010
.SHORT TERM...MORNING UPDATE...
STRONG UPPER LOW THAT MOVED ACROSS THE EASTERN BORDER OF THE
STATE LAST NIGHT CONTINUES TO DRIFT NORTHEAST INTO SOUTHERN
CANADA THIS MORNING. SATELLITE SHOWING WRAP AROUND CLOUDS AND
SHOWERS ASSOCIATED WITH THE LOW CONTINUING TO AFFECT MAINLY OUR
CENTRAL AND NORTHERN ZONES. RADAR CONFIRMS THIS WITH POCKETS OF
HEAVIER SHOWERS JUST SOUTHEAST OF BILLINGS AND ALSO UP TOWARD
ROUNDUP. WILL CONTINUE WITH HIGH CHANCE TO LIKELY POPS CENTRAL
AND NORTH FOR THE REMAINDER OF THE MORNING. AS THE LOW MOVES
FURTHER NORTH LOOK FOR A CONTINUED CHANCE FOR SHOWERS ACROSS THE
NORTH WITH JUST A SLIGHT CHANCE ELSEWHERE. PRESSURE GRADIENTS
CONTINUE TO BE TIGHT ACROSS THE NORTHEAST ZONES BUT WINDS THE
PAST FEW HOURS HAVE GRADUALLY BEEN DECREASING ACROSS THE EAST AND
ARE NOW BELOW WARNING CRITERIA WITH THIS TREND EXPECTED TO
CONTINUE. WILL GO AHEAD AND CANCEL THE HIGH WIND WARNING FOR THE
THREE EASTERN COUNTIES. AFTERNOON TEMPERATURES WILL BE TRICKY
TODAY ACROSS THE CENTRAL AND WEST AS SATELLITE SHOWING SOME BREAKS
IN CLOUDS. ANY BREAKS THIS TIME OF YEAR CAN BOOST TEMPERATURES
QUICKLY. SO HAVE ADJUSTED READINGS A FEW DEGREES WARMER ACROSS THE
FORECAST AREA. UPDATE OUT SHORTLY. HOOLEY
.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...
MADE A FEW CHANGES TO THE EXTENDED FORECAST THIS MORNING AS
MODELS CONTINUE TO INDICATE AN ACTIVE WEATHER PATTERN. LARGE
UPPER LEVEL TROUGH OVER THE PACIFIC WEST ON THURSDAY WILL BRING A
DEEP SOUTH TO SOUTHWEST FLOW TO THE REGION AND ALLOW FOR ISOLATED
TO SCATTERED THUNDERSTORMS TO DEVELOP. THE STORM PREDICTION
CENTER HAS THE NORTHERN HALF OF THE FORECAST AREA UNDER A SLIGHT
RISK AREA FOR SEVERE WEATHER FOR THURSDAY SO THIS WILL HAVE TO BE
WATCHED. TROUGH SHIFTS ON SHORE ON FRIDAY AND CONTINUES TO BRING
THAT DEEP SOUTH FLOW TO THE FORECAST AREA. MODELS HITTING THE
FORECAST AREA EVEN HARDER FRIDAY AND FRIDAY NIGHT SO WOULD NOT BE
SURPRISED TO SEE A SLIGHT RISK ADDED FOR THIS DAY EITHER. MODELS
ON BOTH DAYS SHOW SOME GOOD CAPE AND NEGATIVE LIFTED INDICES.
TROUGH MOVES ACROSS THE FORECAST AREA BY THE WEEKEND. GFS KEEPS
IT MORE OF AN OPEN WAVE WITH THE BEST PRECIP ON SATURDAY AND
SUNDAY BEING MORE DRY. THE LATEST ECMWF SPINS UP A CLOSED LOW AND
BRINGS A LOT OF PRECIPITATION TO THE AREA SATURDAY AND SUNDAY. SO
THERE ARE SOME DIFFERENCES IN EXACTLY HOW WET IT WILL BE COME
THIS WEEKEND BUT AT ANY RATE IT DOES LOOK LIKE THE WHOLE FORECAST
AREA WILL SEE SOME PRECIP AT SOME POINT BY THE WEEKEND. AS FAR AS
TEMPERATURES...THEY WILL BE WARM THROUGH THE END OF THE WEEK
AHEAD OF THE MAIN TROUGH PASSAGE AND MOST PLACES WILL SEE 70S AND
80S. TEMPERATURES A LITTLE TOUGH FOR THE WEEKEND GIVEN THE
UNCERTAINTY ON EXACTLY HOW MUCH PRECIPITATION WILL BE AROUND SO
CONTINUED THE COOLING TREND FROM PREVIOUS SHIFTS. SOLUM
&&
.AVIATION...
SCATTERED LIGHT SHOWERS WILL CONTINUE ACROSS THE AREA THROUGH THE
MORNING BEFORE DECREASING BY THIS AFTERNOON. EXPECT WIDESPREAD
MVFR CONDITIONS WITH OBSCURED MOUNTAINS THROUGH THE MORNING. LOOK
FOR A DECREASING MVFR TREND DURING THE AFTERNOON INTO THE EVENING.
WESTERLY SURFACE WINDS WILL BE BRISK TODAY FROM 15 TO 30
MPH...STRONGEST IN THE KMLS AREA THIS MORNING. BT
&&
.PRELIMINARY POINT TEMP/POPS...
TDY WED THU FRI SAT SUN MON
-------------------------------------------------------
BIL 063 044/073 052/076 053/073 048/061 044/064 046/068
3/W 01/U 32/T 23/T 54/T 33/T 22/T
LVM 060 038/070 043/070 047/067 042/056 039/062 036/064
2/W 01/B 33/T 34/T 54/T 33/T 22/T
HDN 061 043/078 051/086 052/084 049/072 044/069 042/072
4/W 01/U 22/T 22/T 53/T 33/T 22/T
MLS 058 043/074 055/078 059/081 054/066 044/066 046/069
6/W 00/U 22/T 22/T 53/T 33/T 22/T
4BQ 061 043/074 052/083 056/084 052/071 042/067 043/071
2/W 01/U 22/T 22/T 43/T 33/T 22/T
BHK 057 041/071 054/082 060/083 054/069 044/067 044/069
4/W 00/U 22/T 22/T 43/T 43/T 22/T
SHR 060 040/074 050/081 050/080 047/065 041/065 039/068
2/W 01/U 32/T 23/T 53/T 33/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING FOR ZONE 99.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, May 25, 2:53 AM MST, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
353 AM MDT TUE MAY 25 2010
MTZ028>042-056>058-063>068-WYZ098-099-261000-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
353 AM MDT TUE MAY 25 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
STRONG WEST WINDS WILL AFFECT AREAS FROM MILES CITY AND BAKER TO
EKALAKA THROUGH THE MORNING. WINDS WILL BEGIN TO DECREASE BY
EARLY AFTERNOON.
SIGNIFICANT RAINFALL FROM YESTERDAYS STORM MAY CAUSE AREA RIVERS
AND STREAMS TO RISE. MINOR FLOODING IS POSSIBLE ALONG THE BIG
GOOSE AND LITTLE GOOSE CREEKS IN SHERIDAN COUNTY FROM THE HEAVY
RAINFALL.TRAVELERS AND RESIDENTS ALONG RIVERS AND STREAMS SHOULD
BE ON THE LOOK OUT FOR INCREASED WATER LEVELS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ANOTHER DISTURBANCE WILL MOVE INTO THE AREA WEDNESDAY NIGHT AND
MAY BRING STRONG THUNDERSTORMS TO PORTIONS OF SOUTHEAST MONTANA.
WARM TEMPERATURES 5 TO 10 DEGREES ABOVE NORMAL ARE EXPECTED FOR
MUCH OF THE REGION THURSDAY AND FRIDAY. THIS WILL RESULT IN
ADDITIONAL SNOW MELT FROM AREA MOUNTAINS. THE BIG GOOSE AND LITTLE
GOOSE CREEKS IN SHERIDAN COUNTY MAY EXPERIENCE MINOR FLOODING DUE
TO THE WARMER TEMPERATURES LATER THIS WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flood, Custer
- When
- May 25, 9:00 AM MST to May 26, 9:00 AM MST
- Where
- Custer County, 29.39 mi NW of Kinsey to 15.67 mi WSW of Moon Creek
- Cause
- Heavy Rain
- Property damage
- $130,000
- Reported by
- Law Enforcement
- Coordinates
- 46.870, -106.090
Heavy rains on the 24th and 25th caused widespread low land flooding across rural Custer County, mainly south of Miles City. Heavy rainfall also caused numerous roads and culverts to wash out in Custer County. A five day total of 4.08 inches at Volborg was reported on the 25th . On the morning of May 25th, a cooperative observer reported that Pumpkin Creek was out of its banks 5 miles north of Volborg with low land flooding. In addition, runoff from recent heavy rains also caused water levels to rise on the Tongue River below the Twelve Mile Dam.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kansas, May 25, 2010$162,000 · EF1 · 26 events
- Flash Flood and Hail in Missouri, May 25, 2010$100,000 · 2 in hail · 17 events
- Flash Flooding and Hail in Iowa, May 25, 2010$123,000 · 1 in hail · 12 events
- Damaging Winds and Lightning Strikes in Wisconsin, May 25 to 26, 2010$135,000 · 65 kt wind · 6 events
- Tornadoes and Hail in Colorado, May 25, 2010$15,000 · EF1 · 26 events
- Flash Flood and Heavy Rain in Texas, May 25, 2010$75,000 · 2 events
- Damaging Winds in Maine, May 25, 20101 injured · 56 kt wind · 28 events
- Flood and Hail in Kansas, May 25 to 26, 2010$30,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Wisconsin, May 25, 2010$24,000 · 1 in hail · 9 events
- Hail and Damaging Wind in Wisconsin, May 25, 2010$25,000 · 52 kt wind · 6 events
- Tornadoes and Hail in Texas, May 25 to 26, 2010$11,000 · EF0 · 14 events
- Tornadoes and Hail in New Mexico, May 25 to 26, 2010EF0 · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230016.